Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 313, NWS Goodland, KS

October 1, 2017Greeley County, Logan County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 7:00 PM MDT for Greeley County, Logan County, Wichita County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 7:00 PM MDT (01:00 UTC)
Expired
Oct 1, 2017, 7:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Greeley County, KS, Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 7:08 PM MDTHAIL 1.57 N Selkirk, KSSTORM SPOTTER REPORTED 1.5 INCH HAIL AND DAMAGE DONE TO SOME WINDOWS AT HER HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS53 KGLD 020100
SVRGLD
KSC071-109-203-020130-
/O.NEW.KGLD.SV.W.0313.171002T0100Z-171002T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
700 PM MDT SUN OCT 1 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wichita County in west central Kansas...
  Southwestern Logan County in west central Kansas...
  East central Greeley County in west central Kansas...

* Until 730 PM MDT/830 PM CDT/

* At 700 PM MDT/800 PM CDT/, a severe thunderstorm was located 6
  miles east of Tribune, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.

LAT...LON 3851 10174 3870 10155 3870 10148 3877 10148
      3882 10143 3864 10120 3842 10164
TIME...MOT...LOC 0100Z 226DEG 38KT 3851 10163 

HAIL...1.50IN
WIND...60MPH
 
$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:27 PM MDT, 33 minutes earlier.

Area forecast discussion, Oct 1, 6:27 PM MDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
627 PM MDT Sun Oct 1 2017

.UPDATE...
Issued at 625 PM MDT Sun Oct 1 2017

Just completed an update. Convectively reinforced cold front is
moving through the area at this time. Wind gusts behind the front
have been as high as 50 to 55 mph. So adjusted the timing and
increased the speeds/gusts to account for the latest trends.

&&

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Oct 1 2017

Upper trough and associated surface cold front will result in
thunderstorm chances tonight. Best coverage will probably be in
northeast Colorado and east along the Kansas-Nebraska border area,
with more isolated coverage elsewhere. However, environment is
supportive of supercells, with strong deep layer shear and
instability in place, so expecting a large hail and tornado
threat, especially with discrete storms. Convection will result in
cold front surging south across the forecast area this evening
with a brief period of gusty north winds immediately following
frontal passage, then becoming light overnight. Storm chances will
continue through the overnight in eastern area, but severe threat
will end by 06z. Lows will range from the lower 40s in northeast
Colorado to the upper 50s in north central Kansas.

After a lull in precipitation chances Monday morning, expect to
see redevelopment Monday afternoon. Front will stall out and try
to return northward into far southern parts of the area, roughly
along a Hill City to Tribune line by 00z. All of the surface based
instability will be south of the front, so severe threat will be
limited to those areas through 00z. North of the front, upslope
flow into the higher terrain will result in scattered high based
storms in northeast Colorado by late afternoon. These storms will
likely not be severe due to limited instability. There will be a
large temperature gradient across the front...with highs ranging
from the lower 60s in northeast Colorado to around 80 in the Hill
City to Tribune areas.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM MDT Sun Oct 1 2017

Precipitation chances persist throughout much of the long term
period with below to near normal temperatures.

An upper trough digs into the northwestern CONUS at the start of the
period, with ridging to the east, placing the region under southwest
flow aloft. A front stalled across the High Plains continues to be
the focus for showers and thunderstorms Monday night. Sufficient
instability and ample shear will allow the potential for a few
strong to severe storms to last into the evening hours.

The boundary wavers across the area through at least midweek as some
moisture filters in, keeping good chances for showers and
thunderstorms in the forecast. By Thursday, the upper low in the
northwestern CONUS travels northeast into Canada as a new low forms
in the Pacific Northwest/northern Rockies. This next system
traverses the northern Plains Friday into Saturday, sending a cold
front through the High Plains and increasing precipitation chances.
Conditions dry out over the weekend behind the frontal passage.

There is still uncertainty in the forecast, especially regarding the
position of the front throughout the week as well as how far south
the late week low will travel. Will continue to monitor and refine
details as guidance comes into better agreement.

High temperatures are cooler in the mid 50s to upper 60s through
Friday. This is followed by a return to the 70s during the weekend.
Lows are generally in the 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 546 PM MDT Sun Oct 1 2017

For Kgld, there will be an isolated thunderstorm possible near
the site until a strong cold front moves through. At this time
chose to only put vcts. Between 01z and 02z the winds will shift
to the north near 23 knots gusting to around 32 knots. A couple
hours after the front moves through the winds will decrease to 5
to 9 knots as they shift to the northeast. Vfr conditions are
expected until near 10z when mvfr ceilings move in. Vfr conditions
are to return around 16z.

For Kmck, southeast winds near 18 knots gusting to near 26 knots.
At around 02z the winds shift to the north and increase to near 20
knots with gusts to around 30 knots. An isolated thunderstorm will
be possible until 04z and took care of it with a vcts. At 04z the
winds will be in the 5 to 9 knot range as they shift toward the
east late tomorrow morning. Vfr conditions are expected until 09z
when mvfr ceilings will develop and continue through the rest of
the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...024
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Oct 1, 10:46 AM MDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Sun Oct 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon and
evening mainly for locales in northeast Colorado and southwest
Nebraska.

There is a slight risk of severe thunderstorms this afternoon and
evening in the remainder of the area.

Large hail...damaging wind gusts and even an isolated tornado or two
are possible in any storms that do develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday into Tuesday...isolated strong to severe thunderstorms
will be possible for the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Oct 1, 4:49 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             5 E HOXIE               39.36N 100.35W
10/01/2017  M2.50 INCH       SHERIDAN           KS   STORM CHASER

            TENNIS BALL SIZED HAIL REPORTED VIA SOCIAL MEDIA.

&&

SELMORE
Local storm report, Oct 1, 5:02 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             8 E HOXIE               39.36N 100.29W
10/01/2017  M3.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            REPORT OF 3 INCH HAIL RECEIVED VIA SOCIAL MEDIA,INCLUDED
            PICTURE.

&&

SELMORE
Local storm report, Oct 1, 5:05 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TORNADO          1 N STUDLEY             39.36N 100.16W
10/01/2017                   GRAHAM             KS   STORM CHASER

            BRIEF WEAK TORNADO

&&

024
Local storm report, Oct 1, 5:29 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             12 E HOXIE              39.36N 100.21W
10/01/2017  E2.50 INCH       SHERIDAN           KS   TRAINED SPOTTER

            2.5 INCH HAIL WAS REPORTED VIA SOCIAL MEDIA, INCLUDED
            PICTURE.

&&

SELMORE
Local storm report, Oct 1, 5:47 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          4 E HILL CITY           39.37N 99.77W
10/01/2017                   GRAHAM             KS   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND FOR
            APPROXIMATELY ONE MINUTE. SOME TREE LIMBS DOWN. ALSO HAD
            1.25 INCH HAIL.

&&

SELMORE
Special weather statement, Oct 1, 6:15 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
615 PM MDT Sun Oct 1 2017

COZ090>092-KSZ001-013-027-NEZ079-020215-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman-
Wallace-Dundy-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs,
and Benkelman
615 PM MDT Sun Oct 1 2017 /715 PM CDT Sun Oct 1 2017/

Brief wind gusts of up to 55 mph will accompany a cold front
moving through the area early this evening. Areas of blowing dust
and reduced visibility may also occur.

This includes Interstate 70 between Goodland, Kansas, and Limon,
Colorado. Motorists should be prepared for a sudden wind shift to
the north and strong winds. Also, be aware of the possibility of
reduced visibility in blowing dust.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:27 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita63 min
Oct 1, 8:28 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Wichita25 min
Oct 1, 8:36 PM MDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan, Thomas39 min
Oct 2, 4:28 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita47 min
Oct 2, 5:12 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.